Overdose metronidazole: symptoms, treatment, consequences

Effects of overdose of metronidazole in adults and children

Metronidazole is a drug that is available in the form of tablets, suspensions, injection solutions, vaginal plugs, gels for external application. It has an antimicrobial effect. Substance at the DNA level communicates with protozoa and bacteria and leads to their death. Overdose metronidazole only happens with the pill inside, when a man alone, without the control of doctors taking the medicine.

After intake of rapidly absorbed in the digestive tract. Dosage tablets of 0, 25 and 0.5 g. the Dose that causes poisoning in adults receiving more than 10 g of substance once (20 tablets 0.5 g).

The drug is rapidly distributed throughout the body. It is found in all biological fluids: blood, cerebrospinal fluid, saliva, bile, pleural fluid, the secret of the vagina. Metronidazole comes in bone, liver. In lactating women contained in human milk.

Breaks down a chemical in the liver 8 hours after administration, excreted by the kidneys with urine (80%) and intestinal feces (20%).

Symptoms of overdose of metronidazole

Overdose can be in patients who take long-term medication in high doses. The consequences can range from minor functional disorders of internal organs, to the nervous system and shock.

The first symptoms of poisoning appear from the digestive system:

  • nausea, vomiting, diarrhea;
  • a feeling of heaviness in the epigastric region;
  • changes in taste perceptions;
  • stomatitis, inflammation of tongue (glossitis);
  • belching with bitter taste;
  • the tongue coating;
  • loss of appetite;
  • in severe cases, pancreatitis, hepatitis, jaundice.

Slightly disrupted the rhythm of the heartbeat that can clearly be seen in the ECG. Also the person experiences pain in the muscles and bones.

Overdose metronidazole average weight observed visual disturbances – myopia, diplopia. In rare cases, oculogyric crisis (friendly deviation of the eye).

In the case of prolonged treatment with high doses develop symptoms of pseudomembranous colitis – constant and persistent diarrhea, abdominal pain.

READ  Meat poisoning: symptoms, treatment, causes

Possible allergic reactions:

  • itching, hives;
  • dermatitis;
  • erythema.

If the victim has an allergic reaction has developed into toxic epidermal necrolysis (peeling of the upper layer of the skin) require immediate hospitalization in the Toxicological Department.

In moderate and severe overdose metronidazole nervous system is affected. Main symptoms:

  • dizziness and headaches;
  • insomnia or, conversely, drowsiness;
  • cramps;
  • peripheral neuropathy – inflammation of peripheral nerves with the violation pulse transmission, which is manifested by numbness, numbness, tingling in the muscles of the extremities (feet, hands);
  • a feeling of heaviness in the legs and arms;
  • due to oxygen starvation of the brain develops encephalopathy organic lesion of the brain cells;
  • disturbed coordination of movements of muscles, unsteady gait;
  • the disruption of the vocal apparatus;
  • frequent, rhythmic eye movements.

Not overdose metronidazole reacts the immune system. Developing drug fever, angioedema – reaction, which manifests itself in the form of a flow off of mucous membranes, skin, subcutaneous tissue.

In a serious event occurs anaphylaxis – an acute reaction, hypersensitivity to the chemical. If you do not have time emergency assistance, the state goes into anaphylactic shock, which puts life in danger.

Psychiatric disorder patients are fixed a mental disorder, irritability, confusion, hallucinations.

Physiological disorders in overdose metronidazole

During treatment with metronidazole, it is important to carefully monitor changes in the blood formula. Overdose indicators of blood components changes:

  • leukopenia – reducing the number of leukocytes (white blood cells, the first reactive inflammatory process in the body);
  • granulocytopenia – a decrease in neutrophils (white blood cells that destroy pathogens);
  • thrombocytopenia – decrease in platelets (red blood cells responsible for wound healing);
  • aplastic anemia – suppression of formation and growth of blood cells in the bone marrow.

The reaction of the liver on overdose with metronidazole – abnormal bilirubin and liver enzymes.

Changes in the urine:

  • dark urine due to its content of decomposition products of metronidazole;
  • dysuria disturbed or difficult urination;
  • urinary retention;
  • cystitis – inflammation of the bladder.
READ  System chimenea organism by the method Semenova

Symptoms of poisoning are enhanced if the victim has history of such diseases: liver failure, epilepsy, disease of the blood.

Use of metronidazole in children, effects overdose

The drug is often used in pediatric practice. It is prescribed to children from two years and giardiasis (a disease of the small intestine caused by protozoa) and giardiasis (parasitic infection with lesions of the biliary tract).

Giving the child the pill, you need to accurately comply with the prescribed dosage. The child is very sensitive to chemicals. Therefore, the signs of poisoning appear with a small dose increase.

The main symptoms of overdose in children of preschool age are divided into two groups: gastroenteritis and neurological.

Gastroenteritis signs of poisoning metronidazole:

  • nausea, vomiting;
  • reflux – the abandonment of stomach contents into the esophagus;
  • abdominal pain in the navel;
  • diarrhea;
  • constantly drying up the mucous membrane of the oral cavity.

Neurological signs of metronidazole toxicity:

  • constant crying;
  • bad, restless sleep;
  • night cramps;
  • the sharp reaction to external stimuli – light, sound.

Also children have General symptoms of intoxication – fever, muscle weakness, apathy, sweating, pale skin.

First aid and treatment

Event first aid is carried out in three stages.

The first stage is gastric lavage. It is the case that since the medication was no more than 30-40 minutes. Later, the metronidazole will be absorbed into the blood, and gastric lavage would be impractical. To do this, the victim should drink within 5-8 minutes of not less than one gallon of water or slightly pink solution of potassium permanganate. Then, pushing the root of the tongue, to cause a gag reflex.

Children to independently perform gastric lavage solution of potassium permanganate is not recommended. Potassium permanganate is a powerful oxidant. A small overdose will cause a chemical burn of the gastric mucosa, lead to the formation of erosions or ulcers.

The second stage is the reception of sorbents. You can use any drugs that are in the home medicine Cabinet – activated charcoal or white charcoal, POLYSORB, smectite, carblog, sorbex.

READ  An overdose of ibuprofen: implications, treatment

The third stage is a constant replenishment of fluid to the normalization of water-salt metabolism, reducing the concentration of medication in the blood, reduce the burden on the kidneys. Drink water often and in small SIPS. If the child refuses water, you can give him juice, tea or juice, it is important to avoid dehydration.

A specific antidote of metronidazole are there. Treatment of overdose symptomatic:

  • sedative (calming) – for nervous system, for insomnia;
  • painkillers – pain in the abdomen;
  • non-steroidal anti-inflammatory – pain in the muscles and bones;
  • anti-diarrhea – frequent diarrhea;
  • fever is when the temperature rises.

With a strong overdose for removing metronidazole from the body effective method is hemodialysis – blood purification. The patient is connected to the artificial kidney where the blood passes through a special membrane. So it is cleaned from toxic substances and saturated with minerals and trace elements. Then returns back into the blood stream.

An overdose of metronidazole in rare cases, pose a threat to life. Symptoms of poisoning by the drug are reversible and do not cause disruption of the structure of the internal organs. Overdose easily prevented by following the scheme prescribed treatment.

MAXCACHE: 0.48MB/0.00083 sec